MAUDE Adverse Event Report: TERUMO PHILIPPINES CORPORATION TERUMO SURFLO INTRAVENOUS CATHETER; CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS

TERUMO PHILIPPINES CORPORATION TERUMO SURFLO INTRAVENOUS CATHETER; CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Model Number SR-OX1451CA
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 08/01/2024
Type of Reportable Event Serious Injury
Event or Problem Description
The user facility reported that the 14-gauge surflo catheter was placed by a crna prior to cardiac surgery.On post-operative day 5, while attempting to remove the catheter, the pcu rn noticed that the hub had detached, leaving the catheter retained in the patient's vein.Consequently, the patient required a minor surgical procedure by the ortho - hand surgical service to remove the retained catheter on (b)(6) 2024.The surgeon handed the retained catheter to the patient.Additional information was received on 16 oct 2024: there was no documented difficulty introducing the catheter when it was placed on (b)(6) 2024, nor was there any documentation of fluid leakage during the five days it was in place.The drug being delivered through the catheter is unknown.The catheter was secured with 3m tegaderm iv 1633 during this time.The method used to remove the secure dressing is by hand.It appears that the white catheter portion simply disconnected from the hub.The catheter did not travel far within the anatomy and remained in the radial aspect of the distal right forearm.Extent of the minor surgical procedure: the procedure report states that a palpable thin object approximately 5 cm in length was identified and marked on the radial aspect of the distal forearm.A syringe filled with 1% lidocaine with 1:100,000 epinephrine (8 cc) was used, and a 25-gauge needle injected the skin and subcutaneous tissue on the proximal aspect of the marking.A longitudinal incision was made through the skin and superficial fascia along the proximal aspect.An extremely dilated vein was visualized with a palpable object within its lumen.The vein was dissected circumferentially for 2 cm to allow for proximal and distal control.The proximal end of the vein was tied off with two 4-0 vicryl sutures.Distally, after confirming the presence of the object in the lumen, a mosquito was used to grab hold of the vein/foreign body, and it was transected.Applying distal manual pressure on the vein, the mosquito was released, and the foreign body was removed from the lumen as a white 5 cm long thin catheter.Two 4-0 vicryl sutures were used to tie off the distal end of the vein.Copious irrigation with normal saline/dilute betadine was performed, and after hemostasis was confirmed, the incision was closed with 4-0 vicryl deep dermal and 4-0 prolene horizontal mattress.Xeroform, gauze, webril, and a volar resting splint were applied.The patient is stable and in good health regarding the event and required medical intervention, according to follow-up appointments.

Brand Name
TERUMO SURFLO INTRAVENOUS CATHETER
Common Device Name
CATHETER, INTRAVASCULAR, THERAPEUTIC, SHORT-TERM LESS THAN 30 DAYS
Manufacturer (Section D)
TERUMO PHILIPPINES CORPORATION
no. 124 east main ave
laguna technopark
binan, laguna 4024
RP  4024
MDR Report Key20646786
Report Number2243441-2024-00039
Device Sequence Number12630196
Product Code FOZ
UDI-Device Identifier34806017510146
UDI-Public34806017510146
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Importer
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 11/08/2024
Report Date (Section F) 11/08/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberSR-OX1451CA
Device Lot Number230812G
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/06/2024
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Distributor Facility Aware Date10/10/2024
Event Location Hospital
Date Report to Manufacturer10/10/2024
Initial Date Received by Manufacturer Not provided
Initial Report FDA Received Date11/09/2024
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;
Patient Age61 YR
Patient SexMale
Patient Weight85 KG
Patient EthnicityNon Hispanic
Patient RaceWhite
Date Report Sent to FDA11/08/2024